Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 103, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 13, 1997, 8:55 PM CDT for Dodge County, Mower County, Minnesota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 13, 1997, 8:55 PM CDT (01:55 UTC)
- Expired
- Jul 13, 1997, 9:55 PM CDT
- In force
- 60 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Dodge County, MN, Mower County, MN
The radar
The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 9:10 PM CDT | Thunderstorm Wind 52 | West Concord, MN | |
| Jul 13, 9:10 PM CDT | Hail 0.88 | West Concord, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2601 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 140156 RRA
SVRLSE
MNC039-099-140255-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
855 PM CDT SUN JUL 13 1997
* SEVERE THUNDERSTORM WARNING FOR
DODGE COUNTY - SOUTHEASTERN MINNESOTA
MOWER COUNTY - SOUTHEASTERN MINNESOTA
* UNTIL 955 PM CDT
* SOME LOCATIONS AFFECTED
DODGE CENTER
MANTORVILLE
AUSTIN
* AT 855 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM EAST OF FARIBAULT TO OWATONNA TO
SOUTH OF ALBERT LEA. THIS LINE OF STORMS WAS MOVING EAST AT 35
MPH.
* THESE STORMS WILL BE NEAR AUSTIN AND DODGE CENTER BY 915 PM.
THESE STORMS WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.
RRSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:55 PM CDT, 6 hours earlier.
Area forecast discussion, Jul 13, 2:55 PM CDT, 6 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 255 PM CDT SUN JUL 13 1997 FORECAST PROBLEMS TONIGHT ARE CHANCES AND INTENSITY OF THUNDERSTORMS. EARLY THIS AFTERNOON A WARM...MOIST AND UNSTABLE AIRMASS REMAINED IN PLACE ACROSS THE UPPER MIDWEST. THE COLD FRONT/SURFACE TROUGH WAS IN THE EASTERN DAKOTAS INTO EASTERN NEBRASKA. 12Z NGM APPEARED CLOSE WITH 18Z SURFACE FEATURES...WHILE BOTH NGM/ETA WERE SIMILAR AND CLOSE WITH UPPER FEATURES. 18Z SURFACE RUC ANALYSIS INDICATED STRENGTHENING SURFACE CONVERGENCE INTO THE SD/MN/NE/IA BORDER AREA. LACK OF CUMULUS ACROSS SOUTHCENTRAL MN...SOUTHWEST INTO KS INDICATING WHERE CAP IS STRONG THIS AFTERNOON. 12Z MODELS SIMILAR IN TRACKING THE STRONG NORTHERN PLAINS SHORTWAVE IN TO NORTHWEST MN AND MOVING THE COLD FRONT/TROUGH TO NEAR KDLH-KLSE-KDSM BY 12Z MON. CONVECTION EXPECTED TO FIRE ALONG THE FRONT/TROUGH IN THE SD/MN/NE/IA BORDER AREA LATER THIS AFTERNOON AS MID AND UPPER LEVEL COOLING ASSOCIATED WITH THE WESTERN SD SHORTWAVE ERODES THE CAP. UPPER LEVEL DIVERGENCE WITH THE SHORTWAVE/UPPER JET SHOULD AUGMENT LOW LEVEL CONVERGENCE IN THAT AREA AS WELL. MESO ANALYSIS INDICATING LI/S TO -10 OR LESS OVER MUCH OF IOWA...SOUTHERN MN/WI AHEAD OF THE FRONT EARLY THIS AFTERNOON...FOR RAPID DEVELOPMENT ONCE CAP GOES. STORMS SHOULD THEN RIDE THE SHORTWAVE/COLD FRONT/TROUGH EAST INTO THE FORECAST AREA OVERNIGHT. INCREASING SHEAR WITH THE APPROACHING UPPER TROUGH WILL HELP TO ORGANIZE STORMS TONIGHT WITH SEVERE CONVECTIVE WIND GUSTS POSSIBLE...DAY 1 SEVERE OUTLOOK LOOKS GOOD. AIRMASS OVER THE FORECAST AREA IS ALMOST TOO WARM FOR SIGNIFICANT HAIL TONIGHT... FREEZING LEVELS AT OR ABOVE 14000 FT. PRECIPITABLE WATERS OF 1.5 TO 2 INCHES WILL MAKE LOCALLY HEAVY RAINS A REAL THREAT WITH ANY STORMS TONIGHT. ANY STORMS IN THE FORECAST AREA TONIGHT SHOULD HAVE FORWARD SPEEDS NEAR 25 MPH...KEEPING THE FLASH FLOOD THREAT DOWN. NGM-FWC/AVN-FAN TEMPERATURE GUIDANCE SIMILAR AND LOOK GOOD FOR TONIGHT. POPS FOR TONIGHT SIMILAR AS WELL...WENT AT OR ABOVE THE LIGHTLY HIGHER FAN NUMBERS. RRS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 9:22 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 63 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.